Florida, 2011

Damaging Winds in Florida, April 5, 2011

April 5, 2011 · NWS TBW · 9 events in 5 counties and zones

A squall line developed ahead of a cold front. Fast moving thunderstorms in the squall line caused pockets of wind damage mainly north of the Tampa Bay Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A squall line developed ahead of a cold front. Fast moving thunderstorms in the squall line caused pockets of wind damage mainly north of the Tampa Bay Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 5, 1:48 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 5, 1:48 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
248 AM EDT TUE APR 5 2011

.UPDATE...FOR THE ANTICIPATION OF THE POTENTIAL FOR SEVERE
WEATHER...TORNADO WATCH 102 HAS BEEN ISSUED FOR LEVY AND CITRUS
COUNTY. THE WATCH WILL BE IN EFFECT UNTIL 10 AM THIS MORNING.

&&

.PREV DISCUSSION... /ISSUED 147 AM EDT TUE APR 5 2011/

..STRONG TO SEVERE STORMS POSSIBLE THROUGH THIS AFTERNOON...
..CORRECTED FOR PRELIMINARY POINT TEMPS/POPS...

SHORT TERM (TODAY THROUGH THURSDAY)...WEATHER PATTERN IS
EXPECTED TO QUICKLY DETERIORATE LATER THIS MORNING AS A COLD FRONT
APPROACHES THE AREA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
PUSH INTO THE NATURE COAST BEFORE SUNRISE AND TRACK SOUTH THROUGH
THE CWA THROUGH THE AFTERNOON. AS IT STANDS RIGHT NOW...THE AREA
IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. MODEL DYNAMICS
FOR THIS MORNING/AFTERNOON DO LOOK TO SUPPORT SOME ISOLATED STRONG
TO SEVERE STORMS AHEAD OF THE COLD FRONT...ESPECIALLY SINCE THAT
DEW POINTS ARE MAINTAINING IN THE LOW 70S ACROSS MUCH OF THE CWA
AND COASTAL WATERS. FORECAST SB CAPES LOOK TO CLIMB TO AROUND
2500-3000 J/KG...LI DIPPING INTO THE -6 TO -8 RANGE...STRONG LOW
LEVEL FLOW...AND MODERATELY STEEP LAPSE RATES. SHEAR VALUES ARE
NOT INCREDIBLE IMPRESSIVE SO MAIN THREAT TODAY WILL BE STRONG
DAMAGING WINDS.

WITH THE FRONT PUSHING SOUTH BY TONIGHT...HIGH PRESSURE WILL
ESTABLISH BACK OVER THE REGION AND HELP A MUCH DRIER AIR MASS SETTLE
IN FOR THE REST OF THE PERIOD. STILL EXPECT A SHOT OF SOME COLD AIR
ADVECTION FOR TOMORROW MORNING. TEMPS COULD DIP INTO THE UPPER 30 IN
PARTS OF THE NATURE COAST...WITH VALUES IN THE MID TO UPPER 50S
FURTHER SOUTH. HOWEVER...TEMPS WILL QUICKLY REBOUND DURING THE
AFTERNOON AND CONTINUE TO RISE THROUGH THURSDAY.

LONG TERM (THURSDAY NIGHT-MONDAY)... A SUMMER-LIKE WEATHER
PATTERN WILL BE ESTABLISHED OVER THE AREA THROUGH THE EXTENDED
PERIOD. SURFACE RIDGING WILL HOLD ACROSS THE SOUTHWEST ATLANTIC
AND PROVIDE AN EASTERLY FLOW. IT WILL HOLD OFF AN APPROACHING COLD
FRONT LATE THIS WEEK AND ALLOW FOR NO AIRMASS CHANGE. ALOFT THE
500 MB RIDGE WILL STRENGTHEN ABOVE 590DM BY LATE WEEK AND REMAIN
IN CONTROL THROUGH NEXT WEEK. WITH 850MB TEMPS OF +16C AND
HIGHER...MAX TEMPS WILL EASILY CLIMB INTO THE LOWER 90S INLAND AND
MID TO UPPER 80S ALONG THE COAST. A DAILY SEABREEZE WILL
DEVELOP...BUT NO MORE THAN JUST ISOLATED CONVECTION ALONG THE SEA
BREEZE WITH PWATS REMAINING LOW...IN LINE WITH CLIMATOLOGY FOR
THIS TIME OF YEAR.

AVIATION...AN APPROACHING COLD FRONT WILL BRING A QUICK INCREASE
TO SURFACE WINDS AND THEY WILL BECOME SUSTAINED AT 12 TO 15 KTS BY
MORNING AND THEN HOLD STRONG THROUGH THE DAY FROM THE SOUTHWEST.
WINDS WILL FURTHER INCREASE BEHIND THE COLD FRONT AFTER
18Z...SUSTAINED UP TO 18KTS WITH GUSTS UP TO 26 KTS. VFR
CONDITIONS WILL GIVE WAY TO A LINE OF TSRA WHICH WILL PRODUCE AT
LEAST MVFR CONDITIONS AROUND 12Z IN THE NORTH AND AROUND 17Z IN
THE SOUTH. VFR RETURNS IN THE EVENING BY 00Z WITH HIGH PRESSURE
BUILDING IN WHICH WILL DIMINISH WINDS TOO.

MARINE...A COLD FRONT WILL TRAVERSE THE COASTAL WATERS TODAY
BRING SHOWERS AND THUNDERSTORMS ALONG AND JUST AHEAD OF THE
BOUNDARY. WINDS NEAR THE FRONT WILL CONTINUE TO INCREASE TO THE
20 TO 25 KNOT RANGE WITH THE SEAS BUILDING TO THE 4 TO 6 FT RANGE
OFF SHORE AND 3 TO 5 NEAR SHORE. THE FRONT IS EXPECTED TO PUSH
SOUTH OF THE REGION BY TONIGHT WITH WINDS AND SEAS SUBSIDING
THROUGH TOMORROW.

FIRE WEATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON ALONG A COLD FRONT. THE FRONT WILL PASS SOUTH OF THE
REGION BY TONIGHT WITH A MUCH DRIER AIR MASS ESTABLISHING OVER THE
REGION BY TOMORROW. LOW RH'S CAN BE EXPECTED FOR WEDNESDAY BUT
FUEL MOISTURE SHOULD BE RATHER HIGH FROM THE PREVIOUS DAYS RAIN.
LOW LEVEL MOISTURE WILL INCREASE STEADILY THROUGH THE END OF THE
WEEK AFTER WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  54  80  60 /  70   0   0   0
FMY  81  60  84  64 /  60  10   0   0
GIF  79  53  80  58 /  70   0   0   0
SRQ  74  55  80  60 /  70   0   0   0
BKV  73  43  80  51 /  70   0   0   0
SPG  73  60  77  64 /  70   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD OUT
     20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD
     TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
     SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER
     OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...20/BARRON
LONG TERM/AVIATION...35/JOHNSON
Hazardous weather outlook, Apr 5, 3:30 AM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
430 AM EDT TUE APR 5 2011

FLZ039-042-043-048>052-055>057-060>062-065-052230-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
430 AM EDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS MORNING AND
AFTERNOON AS A COLD FRONT PUSHES THROUGH THE AREA. STORMS TODAY
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...HAIL...DEADLY
LIGHTNING AND HEAVY RAINFALL. DAMAGING WINDS WILL BE THE MAIN
THREAT BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
TREES...POWER LINES...AND POORLY CONSTRUCTED BUILDINGS WILL BE
MOST AT RISK. THE THREAT WILL START DIMINISH NORTH TO SOUTH BY EARLY
AFTERNOON.

...RIP CURRENT IMPACT...
STRONG WEST WINDS TODAY WILL PRODUCE A MODERATE RISK OF RIP CURRENTS AT
AREA BEACHES.

IF CAUGHT IN A RIP CURRENT...DO NOT ATTEMPT TO MOVE DIRECTLY
TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL
THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO LET THE RIP CURRENT
PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS.
THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

...WIND AND SEA IMPACT...
STRONG STORMS...SOME BECOMING SEVERE...WILL PUSH THROUGH THE
COASTAL WATERS THROUGH THIS MORNING AND AFTERNOON. THE MAIN THREAT
WILL BE STRONG WIND GUSTS...POSSIBLY OVER GALE FORCE...WITH DEADLY
LIGHTNING...HAIL...AND HEAVY RAINFALL. ISOLATED WATER SPOUTS WILL
BE POSSIBLE AS WELL. AHEAD OF THE STORMS...STRONG GRADIENT FLOW
OVER 20 KNOTS WILL POSE A RISK TO BOATERS TODAY. AS SUCH...A SMALL
CRAFT ADVISORY IN EFFECT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

BARRON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
April 5, 5:26 AM EST
Where
Levy County, Chiefland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.480, -82.860

Several trees were blown down and were blocking roadways in the city of Chiefland.

Thunderstorm Wind, Citrus

When
April 5, 6:37 AM EST
Where
Citrus County, 1.37 mi WNW of Crystal River Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
28.876, -82.591

Trees and powerlines were downed near the intersection of County Road 44 and West Woodward Park Street.

Thunderstorm Wind, Citrus

When
April 5, 6:43 AM EST
Where
Citrus County, Citrus Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.000, -82.480

The public reported to the media that there were several snapped trees, minor roof damage to two homes from fallen trees, and a gazebo blown across the street and onto a roof in Citrus Springs.

Thunderstorm Wind, Hernando

When
April 5, 6:45 AM EST
Where
Hernando County, Hernando Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
28.470, -82.660

The public reported to the media that there were trees down and a pool cage was damaged that caused holes in the roof of the home in Hernando Beach.

Thunderstorm Wind, Hernando

When
April 5, 6:49 AM EST
Where
Hernando County, 2.66 mi WNW of Conrock
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
28.541, -82.522

Trees were blown down and fell into mobile homes. Also, a roof was blown off of a mobile home. The damamge occurred along Club House Road in the High Point Mobile Home Park.

Thunderstorm Wind, Hernando

When
April 5, 6:55 AM EST
Where
Hernando County, 1.51 mi NNW of Brksvil Hernndo Co F
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
28.490, -82.460

A large tree was blown down onto a home causing significant roof damage.

Thunderstorm Wind, Hernando

When
April 5, 6:55 AM EST
Where
Hernando County, Brksvil Hernndo Co F
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
28.470, -82.450

The ASOS at the Brooksville Hernando County Airport measured a wind gust of 53 knots or 61 mph.

Thunderstorm Wind, Sumter

When
April 5, 7:00 AM EST
Where
Sumter County, 2.62 mi WNW of Wildwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.860, -82.092

Trees were blown down and were blocking the roadway on Interstate 75 near the Florida Turnpike split.

Thunderstorm Wind, Polk

When
April 5, 8:20 AM EST
Where
Polk County, 0.66 mi ESE of Crystal Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
27.997, -81.920

A wind gust caused a large pickup truck towing a trailer to jackknife and flip the trailer onto its side.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297537, 297540, 297541, 297551, 297831, 297834, 297838, 297842, 297855.